Isolated Adrenocorticotropic Hormone Deficiency and Thyroiditis Associated With Nivolumab Therapy in a Patient With Advanced Lung Adenocarcinoma

A Case Report and Review of the Literature

Nobumasa Ohara; Michi Kobayashi; Kazumasa Ohashi; Ryo Ito; Yohei Ikeda; Gen Kawaguchi; Yuichiro Yoneoka; Go Hasegawa; Toshinori Takada

Disclosures

J Med Case Reports. 2019;13(88) 

In This Article

Abstract and Introduction

Abstract

Introduction: Immune checkpoint inhibitors are a promising class of anticancer drugs. The clinical benefits afforded by immune checkpoint inhibitors can be accompanied by immune-related adverse events that affect multiple organs, and endocrine immune-related adverse events include thyroiditis and hypophysitis. Hypophysitis is less frequent and has a less severe clinical presentation in patients treated with other immune checkpoint inhibitors, such as nivolumab, pembrolizumab, and atezolizumab, than in those treated with ipilimumab. However, studies have described isolated adrenocorticotropic hormone deficiency cases associated with nivolumab, pembrolizumab, and atezolizumab therapy, most of which occurred during the course of immune checkpoint inhibitor therapy. We report a rare case of patient with isolated adrenocorticotropic hormone deficiency that occurred after nivolumab therapy.

Case presentation: A 69-year-old Japanese woman with advanced lung adenocarcinoma developed painless thyroiditis with transient elevations of serum thyroid hormones during 3 months of cancer treatment with nivolumab and began thyroid hormone replacement therapy for subsequent primary hypothyroidism. Four months after nivolumab therapy was discontinued, she developed isolated adrenocorticotropic hormone deficiency; corticosteroid replacement therapy relieved her secondary adrenal insufficiency symptoms, such as anorexia and fatigue. Human leukocyte antigen typing revealed the presence of DRB1*04:05-DQB1*04:01-DQA1*03:03 and DRB1*09:01-DQB1*03:03-DQA1*03:02 haplotypes, which increase susceptibility to autoimmune polyendocrine syndrome associated with thyroid and pituitary disorders in the Japanese population.

Conclusions: Our patient developed thyroiditis during cancer treatment with nivolumab and subsequently exhibited isolated adrenocorticotropic hormone deficiency 4 months after discontinuing the drug. Administration of nivolumab in combination with a genetic predisposition to polyglandular autoimmunity probably caused both the thyroiditis and hypophysitis, resulting in primary hypothyroidism and isolated adrenocorticotropic hormone deficiency, respectively, in our patient. The present case highlights the need for physicians to be aware that endocrine immune-related adverse events, including hypophysitis, can occur more than several months after discontinuing a drug.

Introduction

Immune checkpoint inhibitors (ICIs) are a promising new class of anticancer drugs that reactivate cytotoxic T cells which, in turn, destroy tumor cells.[1] Because ICIs generate dysimmune toxicities (autoimmunity) by creating an imbalance within the immune system, the clinical benefits afforded by ICIs can be accompanied by immune-related adverse events (IRAEs) that affect multiple organs, mainly the skin, gut, liver, lung, and endocrine tissues.[2] Common endocrine IRAEs include thyroiditis and hypophysitis, whereas uncommon IRAEs include adrenalitis and type 1 diabetes mellitus.[3]

Compared with those treated with ipilimumab, an anti-cytotoxic T lymphocyte antigen 4 monoclonal antibody, hypophysitis is less frequent and has a less severe clinical presentation in patients treated with other ICIs, such as nivolumab and pembrolizumab, which are anti-programmed cell death protein 1 (PD-1) monoclonal antibodies, and atezolizumab, an anti-programmed cell death ligand 1 (PD-L1) monoclonal antibody.[4–6] However, studies have described isolated adrenocorticotropic hormone deficiency (IAD) cases associated with nivolumab, pembrolizumab, and atezolizumab therapy,[7–22] most of which have occurred during the course of ICI therapy.

IAD is a pituitary disorder characterized by secondary adrenal insufficiency (AI) with low or absent cortisol production but normal secretion of pituitary hormones other than adrenocorticotropic hormone (ACTH).[23] Patients with IAD typically present with anorexia, fatigue, and general weakness, but corticosteroid replacement therapy is effective for managing this disorder.

We report a case of a patient with advanced lung adenocarcinoma (LAC) who developed thyroiditis during nivolumab therapy and subsequently exhibited IAD 4 months after the discontinuation of nivolumab. We also review previously reported cases of nivolumab-related thyroiditis and IAD.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....